Minnesota, 2021

Blizzard in Minnesota, November 12, 2021

November 12, 2021 · NWS ABR · 2 events in 2 counties and zones

A low pressure system deepened while it tracked from the Dakotas on the 10th into Minnesota and Wisconsin by the morning of the 11th, and then further deepened as it stalled through the 12th. This system brought the first accumulating snow of the season, of an inch or two, as well as strong wind gusts of nearly 50 mph across west central Minnesota.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A low pressure system deepened while it tracked from the Dakotas on the 10th into Minnesota and Wisconsin by the morning of the 11th, and then further deepened as it stalled through the 12th. This system brought the first accumulating snow of the season, of an inch or two, as well as strong wind gusts of nearly 50 mph across west central Minnesota. Blizzard conditions were contingent on when and where snow was falling, from the 11th into the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 11, 11:26 PM CST, 34 minutes earlier.

Area forecast discussion, Nov 11, 11:26 PM CST, 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1126 PM CST Thu Nov 11 2021

.UPDATE...
Issued at 526 PM CST Thu Nov 11 2021

Snow continues to wrap into the region this evening. Temperatures
still remain above freezing for most areas, so expect
accumulations to hold off until temperatures fall further closer
to midnight. No major changes are planned to the current forecast.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 131 PM CST Thu Nov 11 2021

Forecast challenges include how strong the winds will get tonight,
along with where will the highest accumulating snow be and how much
snow. Also, there is the question of how much can snow accumulating
on the ground around 28-32F degrees truly blow around and be
impactful.

At 1 PM CST, skies are cloudy and the preliminary TROWAL-forced
light precipitation (mostly light snow) is continuing to stream
southward into the region. Temperatures have steadied out across the
CWA mostly in the mid to upper 30s, and very strong winds (measured
gusts of 58mph to 70mph) have materialized, so far, out across
central and north central South Dakota.

Inherited headlines (High Wind Warning and Winter Weather
Advisory/Blizzard Warning) remain in effect. No changes have been
made to the current coverage or timing. The enormous elevated warm
conveyor belt airstream, turned TROWAL, is clearly evident and
easily depicted this afternoon in the suite of satellite imagery and
the regional 88D mosaic. There will be no lack of falling (mainly
light) snow from late this afternoon through the overnight hours
across portions of north central South Dakota and all of northeast
South Dakota and western Minnesota. There could be some pockets of
higher intensity snowfall at times overnight, but not expecting, at
this point, any long-duration heavy bands of snow to set up with the
TROWAL. Mainly, the highlight in the short term is how much snow
accumulates on the Prairie Coteau terrain feature in northeast South
Dakota overnight into Friday morning, while northwest winds increase
there to around 25 to 35 mph with gusts of 45 to 55 mph. Between 6
PM CST this evening and noon Friday, 2 to 5 inches of snow
accumulation, high locally higher amounts, are expected over the
CWA, east of the James River valley, but in particular across the
Prairie Coteau. These two factors, combined (wind and falling snow),
will create visibility reduction to one-quarter of a mile or less at
times, giving the look and feel of "blizzard"-like conditions. With
the air temperature hovering around the range (upper 20s to lower
30s) that typically makes widespread significant blowing snow a
lower end probability of occurrence, thinking this event's
drastically reduced visibilities will be tied mainly to when light
to occasionally moderate falling snow is combining with these strong
northwest winds.

The strong pressure gradient and steep low level lapse rates should
continue to promote 58+ mph wind gusts, at least, into the early
evening hours, if not most of the tonight period, throughout central
South Dakota, and possibly as far as portions of the James River
valley in northeast South Dakota. By mid-day Friday, the TROWAL-
forced snowfall should be tapering off/pulling away from the region.
Wind speeds will be in a gradual draw down from late tonight, out
west, through late in the day Friday, out east. Temperatures within
this continued low level CAA sequence will be steadily loosing
ground by Friday night. Low temperatures tonight generally falling
into the mid to upper 20s only rebound into the low to mid 30s for
the most part on Friday. Friday night lows are expected to fall into
the teens across much of the CWA.

.LONG TERM...(Saturday through Thursday)
Issued at 131 PM CST Thu Nov 11 2021

At 12Z Saturday the surface map should show a ridge set up across
eastern SD and far western SD, our exiting low near James Bay Canada
and a weaker low over southern Saskatchewan with a warm front set up
along the MT/ND/WY border. Quick northwesterly flow will continue at
500mb (with a winds of 50-90kts continuing through the daytime hours
Saturday). A shortwave will sink across the Dakotas during the day
as the surface low moves over the western half of ND by 18Z
Saturday, and likely along the southeastern ND/northeastern SD
border by 00Z. While most of the precipitation associated with this
system is expected to stay in ND and MN, our northeastern counties
will be clipped by light snow. There is a small potential for light
mixed precipitation on the farthest west reaches of the
precipitation shield, but at this point any impacts look like they
would be limited. A quick half an inch, with a little more due to
enhancing northwesterly upslope winds over the Sisseton Hills. There
is still plenty of uncertainty and low confidence on how quickly the
snow exits into MN, which could limit any significant snow
accumulations.

High pressure will build in from the west Sunday, and quickly move
into MN Sunday night, as another low develops over the Rocky
Mountain front. A warm front will push into western SD Tuesday night
and Wednesday. A weak 500mb ridge will then build across our area
into Tuesday night. The result will warming temperatures to about 10
degrees above normal for this time of year for Tuesday, ranging from
near 50 degrees over west central MN to the mid 60s over our
southwestern counties. Will throw in a caveat here that there is
plenty of variability in this timeframe, given that highs for
Aberdeen could reasonably range anywhere from the mid-upper 40s to
near 60 degrees depending on timing of the incoming system. The most
likely scenario at this time would put highs in the mid 50s. The
surface low tracks across south central Canada and ND Tuesday
afternoon and evening, wrapping up over Ontario thanks to a
developing 500mb low over Manitoba/Ontario. At this point we're
expecting dry weather to remain across our forecast area, with winds
and really temperatures being the significant changes. High
temperatures will likely fall back to near 40 degrees Wednesday
through the end of the work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1125 PM CST Thu Nov 11 2021

Terminals KABR,KATY,KPIR,KMBG

MVFR cigs will prevail with occasional overnight IFR vsby at KABR
and KATY in blowing snow. Conditions will improve through the day
Friday as precip exits. Winds will diminish by Friday evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 6 AM CST /5 AM MST/ Friday for
     SDZ003>006-009-010-015>018-033>037-045-048-051.

     Blizzard Warning until 6 PM CST Friday for SDZ007-008-011-
     019>023.

     Winter Weather Advisory until noon CST Friday for SDZ006-018.

MN...Blizzard Warning until 6 PM CST Friday for MNZ039-046.

&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...KF
AVIATION...Wise
Hazardous weather outlook, Nov 11, 2:18 PM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
218 PM CST Thu Nov 11 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-122030-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
218 PM CST Thu Nov 11 2021 /118 PM MST Thu Nov 11 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

Very high fire danger west of the Missouri River until early this
evening.

High winds of 30 to 45 mph with gusts to 70 mph are expected to
persist into tonight. Light snow is also expected through tonight mainly
east of the Missouri River, east of a line from Mobridge to Highmore.
Snowfall amounts should range from a trace to as much as an inch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Areas of light snow will end early and the winds will decrease
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

MNZ039-046-SDZ007-008-011-019>023-122030-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin-
Deuel-
218 PM CST Thu Nov 11 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Light to occasionally moderate snow will continue through Friday
morning. Snowfall amounts should range from 2 to 5 inches with
locally higher amounts possible. Northwest winds will continue to
increase to 25 to 35 mph with gusts from 45 to 55 mph through late
tonight. The snow and strong winds will bring blizzard conditions to
the region tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow will end Friday along with winds decreasing. Blizzard
conditions are expected to improve by early Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

SDZ006-018-122030-
Brown-Spink-
218 PM CST Thu Nov 11 2021

This Hazardous Weather Outlook is for northeast South Dakota.

.DAY ONE...This afternoon and tonight.

High winds of 25 to 40 mph with gusts to 60 mph are expected by early
this evening and likely will persist into late tonight. Light snow
is also expected to continue into early Friday morning, ranging from
a few tenths of an inch to around 2 inches throughout the James
Valley. The snow and strong winds within the James Valley may bring
some lowered visibilities at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Areas of light snow will end early and the winds will decrease
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

Dorn

In the hours before

Local storm report, Nov 11, 9:08 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
908 PM CST THU NOV 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     NON-TSTM WND GST 11 S BULLHEAD           45.61N 101.06W
11/11/2021  M67 MPH          CORSON             SD   MESONET

            SUSTAINED WINDS OF 50MPH WERE ALSO RECORDED
            AT 2PM. MESONET STATION GRRS2 BULLHEAD 10 S.

&&

RL
Local storm report, Nov 11, 9:11 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
911 PM CST THU NOV 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     NON-TSTM WND GST 2 S GORMAN              44.90N 100.08W
11/11/2021  M62 MPH          POTTER             SD   MESONET

            MESONET STATION 212 AGAR (SDDOT).

&&

RL
Local storm report, Nov 11, 9:14 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
914 PM CST THU NOV 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     NON-TSTM WND GST 10 SW CHANTLER CREEK RE 44.39N 100.77W
11/11/2021  M70 MPH          STANLEY            SD   MESONET

            MESONET STATION 202 HAYES (SDDOT).

0506 PM     NON-TSTM WND GST 11 S BULLHEAD           45.61N 101.06W
11/11/2021  M67 MPH          CORSON             SD   MESONET

            SUSTAINED WINDS OF 50MPH WERE ALSO RECORDED
            AT 2PM. MESONET STATION GRRS2 BULLHEAD 10 S.

0735 PM     NON-TSTM WND GST 9 NNW VIVIAN            44.05N 100.33W
11/11/2021  M64 MPH          LYMAN              SD   MESONET

            MESONET STATION 13 VIVIAN (SDDOT).

1221 PM     NON-TSTM WND GST 3 SE RELIANCE           43.85N 99.56W
11/11/2021  M64 MPH          LYMAN              SD   MESONET

            MESONET STATION 54 RELIANCE (SDDOT).

1128 AM     NON-TSTM WND GST 4 W TRAIL CITY          45.47N 100.81W
11/11/2021  M62 MPH          DEWEY              SD   MESONET

            MESONET STATION 178 TRAIL CITY (SDDOT).

0332 PM     NON-TSTM WND GST 1 NE TIMBER LAKE        45.43N 101.07W
11/11/2021  M62 MPH          DEWEY              SD   MESONET

            MESONET STATION 293 TIMBER LAKE (SDDOT).

1048 AM     NON-TSTM WND GST 1 NE RIDGEVIEW          45.09N 100.79W
11/11/2021  M62 MPH          DEWEY              SD   MESONET

            MESONET STATION 204 RIDGEVIEW (SDDOT).

0453 PM     NON-TSTM WND GST 2 ENE PIERRE            44.38N 100.28W
11/11/2021  M62 MPH          HUGHES             SD   ASOS

            ASOS STATION KPIR PIERRE MUNI AP.

1233 PM     NON-TSTM WND GST 1 NNW LEES CORNER       44.08N 99.33W
11/11/2021  M62 MPH          BUFFALO            SD   MESONET

            MESONET STATION 289 LEES CORNER (SDDOT).

1023 AM     NON-TSTM WND GST 17 W POLO               44.78N 99.45W
11/11/2021  M62 MPH          HYDE               SD   MESONET

            MESONET STATION 215 JCT SD47/SD26 (SDDOT).

0229 PM     NON-TSTM WND GST 13 NNW SANSARC          44.67N 101.14W
11/11/2021  M62 MPH          STANLEY            SD   MESONET

            MESONET STATION 168 FOSTER BAY (SDDOT).

1118 AM     NON-TSTM WND GST 6 SW JOE CREEK REC AREA 44.08N 99.87W
11/11/2021  M62 MPH          LYMAN              SD   MESONET

            MESONET STATION 285 14W LOWER BRULE (SDDOT).

0352 PM     NON-TSTM WND GST 1 NE MOBRIDGE           45.55N 100.42W
11/11/2021  M61 MPH          WALWORTH           SD   ASOS

            ASOS STATION KMBG MOBRIDGE MUNI AP.

1209 PM     NON-TSTM WND GST 5 WNW MCLAUGHLIN        45.85N 100.91W
11/11/2021  M61 MPH          CORSON             SD   MESONET

            MESONET STATION 205 MCLAUGHLIN (SDDOT).

1022 AM     NON-TSTM WND GST 3 N GANN VALLEY         44.08N 98.99W
11/11/2021  M60 MPH          BUFFALO            SD   MESONET

            MESONET STATION 201 GANN VALLEY (SDDOT).

0857 AM     NON-TSTM WND GST 4 ESE AKASKA            45.31N 100.06W
11/11/2021  M59 MPH          WALWORTH           SD   MESONET

            MESONET STATION 209 LOWRY (SDDOT).

1051 AM     NON-TSTM WND GST 1 NE STEPHAN            44.26N 99.44W
11/11/2021  M58 MPH          HYDE               SD   MESONET

            MESONET STATION 183 MAC''S CORNER (SDDOT).

1124 AM     NON-TSTM WND GST 1 ENE HARROLD           44.53N 99.72W
11/11/2021  M58 MPH          HUGHES             SD   MESONET

            MESONET STATION 19 HARROLD (SDDOT).

0353 PM     NON-TSTM WND GST 2 S GORMAN              44.90N 100.08W
11/11/2021  M58 MPH          POTTER             SD   MESONET

            MESONET STATION 212 AGAR (SDDOT).

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Big Stone

When
November 12, 12:00 AM CST to 9:00 AM CST
Where
Big Stone forecast zone
Reported by
Emergency Manager
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Blizzard, Traverse

When
November 12, 12:00 AM CST to 9:00 AM CST
Where
Traverse forecast zone
Reported by
Emergency Manager
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990950, 990951.